FDA SEES HEALTH DANGERS IN PREMIXED ANTI-INFECTIVE DRUGS

AUGUST 01, 2007

Pharmacists have been put on notice of potential health dangers associated with colistimethate following a report of a patient who died after using a nebulizer containing the anti-infective drug that is labeled for injection only.

According to FDA officials, the colistimethate was reconstituted by a pharmacy and dispensed into ready-to-use, unit-of-use vials for later inhalation by the patient. Federal officials warned that after reconstitution in sterile water and a buffer, colistimethate begins to hydrolyze, producing a component that can cause inflammation of the lungs.

Off-label use of colistimethate as an inhalational treatment for Pseudomonas aeruginosa infection in patients with cystic fibrosis is common, but the FDA stressed that, if the drug is administered through this route, it should be reconstituted just before use. Storing colistimethate for longer than 24 hours after reconstitution increases the patient?s risk for lung toxicity, and those who have unused vials of premixed liquid colistimethate should discard them, warned federal drug officials.



SHARE THIS SHARE THIS
0
 

Conference Coverage

Check back here regularly for live conference coverage from the American Academy of Pain Medicine and the upcoming American Pharmacists Association Meeting and Expo. 


 

Pharmacy Times Strategic Alliance
 

Pharmacist Education
Clinical features with downloadable PDFs


Next-Generation Pharmacist® Awards


3rd Annual Convenient Healthcare and Pharmacy Collaborative Conference


SIGN UP FOR THE PHARMACY TIMES NEWSLETTER
Personalize the information you receive by selecting targeted content and special offers.